Shockable Rhythms Vf And Pulseless Vt

• Attempt defibrillation by giving one shock (150-200 J biphasic or 360 J monopha-sic).

• Immediately resume chest compressions (30:2) without reassessing rhythm or checking for a pulse.

• Continue CPR for two minutes then pause briefly to check the monitor.

• If VF/VT persists, give a further shock (150-360 J biphasic, 360 J monophasic).

• Resume CPR immediately and continue for two minutes.

• Pause briefly to check the monitor.

• If VF/VT persists give adrenaline 1 mg IV followed immediately by a third shock (150-360 J biphasic, 360 J monophasic).

• Resume CPR immediately and continue for two minutes.

• Pause briefly to check the monitor.

• If VF/VT persists give amiodarone 300 mg IV followed immediately by a fourth shock (150-360 J biphasic, 360 J monophasic).

• Resume CPR immediately and continue for two minutes.

• Give adrenaline 1 mg before alternate shocks (every 3-5 minutes).

• Give a further shock after every two-minute period of CPR and confirming VF/VT persists.

• If organised electrical activity is seen during the brief pause in compressions, check for a pulse.

• If no pulse is present, continue CPR and switch to the non-shockable algorithm.

• If asystole is seen, continue CPR and switch to the non-shockable algorithm.

PRECORDIAL THUMP

• Consider giving a precordial thump immediately after cardiac arrest is confirmed if the arrest was witnessed and monitored.

• Use the ulnar edge of a tightly clenched fist.

• Deliver a sharp impact to the lower half of the sternum from a height of about 20 cm.

• Retract the fist immediately.

NON-SHOCKABLE RHYTHM - PULSELESS ELECTRICAL ACTIVITY (PEA)

• Give adrenaline 1 mg IV as soon as IV access is achieved.

• Continue CPR (30:2) until the airway is secured then continue chest compressions without pausing during ventilation.

• Recheck the rhythm after two minutes.

• Give further adrenaline 1 mg IV every 3-5 minutes.

• If the ECG changes and organised electrical activity is seen, check for a pulse.

• If a pulse is present start post resuscitation care.

• If no pulse is present continue CPR.

• Recheck the rhythm every two minutes.

• Give further adrenaline 1 mg IV every 3-5 minutes (alternate loops).

NON-SHOCKABLE RHYTHM - ASYSTOLE AND SLOW PEA (RATE <60 MIN)

• Without stopping CPR check that the leads are attached correctly.

• Give adrenaline 1 mg IV as soon as IV access is obtained.

• Continue CPR (30:2) until the airway is secured then continue chest compressions without pausing during ventilation.

Unresponsive?

Shockable Ryhtum
Figure 2.2. The universal ALS algorithm. Reproduced with kind permission of the Resuscitation Council UK.

• Recheck the rhythm after two minutes.

• Give further adrenaline 1 mg IV every 3-5 minutes.

• If VF/VT occurs change to the shockable algorithm.

• Do not be tempted to treat asystole as fine VF. Always treat as a non-shockable rhythm.

REVERSIBLE CAUSES - THE FOUR 'H's AND THE FOUR 'T's

During any cardiac arrest it is important to look for potential causes or aggravating factors for which specific treatments exist. The Resuscitation Council calls these the four 'H's and the four 'T's for ease of recall. They are:

• hypovolaemia

• hyperkalaemia, hypokalaemia, hypocalcaemia, acidaemia and other metabolic disturbances

• hypothermia

• tension pneumothorax

• toxic substances

• thromboembolism (pulmonary embolus / coronary thrombosis) Hypoxia

• Ensure adequate ventilation with 100% oxygen.

• Ensure adequate chest rise.

• Listen for bilateral breath sounds.

• If intubated ensure correct position of tracheal tube.

Hypovolaemia

• Expose the patient - look for signs of bleeding/ fluid loss.

• Gain multiple IV access.

• Restore intravascular volume with IV fluid given rapidly - the patient is in cardiac arrest - give whatever fluid is available.

• Urgent referral to the surgeons may be required if cardiac output is returned.

Hyperkalaemia

• During cardiac arrest there is no point in obtaining venous blood samples.

• Ascertain the most recent biochemical test results.

• Ask if the patient has had a recent ECG - look for peaked T waves suggesting hyperkalaemia.

• Look at the drug chart - are they taking any medication that may cause a metabolic disturbance?

• Is there any history which may lead you to suspect a metabolic disturbance (e.g. renal failure)?

• Intravenous calcium chloride can be given in the presence of hyperkalaemia, hypocalcaemia and calcium channel blocking drug overdose.

Hypothermia

Hypothermia is defined as the core body temperature falling below 35 °C. It can be difficult to distinguish between death and hypothermia.

Always check for a pulse and respiratory effort for one minute if patient is hypothermic.

• Movement may precipitate arrhythmias.

• Chest stiffness may make ventilation and compressions difficult.

• Defibrillation may not be effective when core body temperature is <30 ° C - consider delaying until temperature >30 °C.

• Resuscitation may be prolonged - the adage being that the patient isn't dead until they are warm and dead.

• Consider gastric and bladder lavage with warmed fluids.

• If available consider utilisation of bypass and Extra Corporeal Membrane Oxygenation (ECMO).

Tension Pneumothorax

The diagnosis is made clinically. Features are:

• Diminished breath sounds on the affected side.

• Hyperresonance on the affected side.

• Tracheal deviation to the contralateral side.

Treatment is by emergency decompression of the tension.

• Insert a large bore canuala into the second intercostal space in the midclavicular line on the affected side.

• If successful you will hear a hiss of air.

• After successful resuscitation a chest drain must be inserted.

Was this article helpful?

0 0

Post a comment